|flu shots dangerous?
Sep 15, 2000
Since the flu shot is basically a vaccination, which by description is a "small dose" of the flu, can this cause a danger to someone who has just begun the HIV drug treatment? My T4 count (below fifty) is obviously not back up to par yet, and I fear the vaccination will be a danger to my compromised immune system.
A speedy answer would be much appreciated, since flu season is almost upon us! Thanks very much.
Response from Dr. Feinberg
There are differences of opinion about the necessity of a flu shot for HIV+s. The CDC recommends it. But vaccination, which stimulates the immune system and therefore stimulates the production of HIV, reliably causes an increase in viral load that usually returns to baseline within 4-6 weeks. Also, there is no evidence that HIV+s are particularly susceptible to influenza, and in almost 20 years of HIV practice I have only seen an occasional case of flu in my patients. So my personal take on this is to avoid the increased viral load, and that's what I advise my patients. However, if they want a flu shot, I'll certainly give it to them.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.